Let me tell you, hormones can really mess up your recovery! Although my symptoms have been marvelously stabilized by my medication for quite a few years, the “change of life” has done a bit more than just change my life – it has turned me into a complete “nutbar”! (Mmmmm, nut bar…) For the last few months, two weeks out of every month have been as if I have not been taking my medication, and I have been experiencing something like Mixed Bipolar symptoms. WHOA! SCARY!
I had to spend three days hiding in my house last month. I could not leave the house yesterday, either. I have been having fits of RAGE over nothing and thoughts of suicide followed by sob-fests of guilt. I have been forgetting everything, I mean everything! My thoughts have been disorganized and I have had no patience for anyone. My anxiety has been through the roof (thank you, clonazipam for keeping me sort of calm)! Intrusive thoughts have been rampant, there have been nightmares, night sweats (still) and all of the other symptoms of menopause as well, including more migraines. I have been craving peanut butter, cheese spread and chocolate (all three on a graham cracker is pretty good, actually; so is peanut butter on a spoon dipped into a bag of chocolate chips). I have been alternately laughing and swearing at myself on a regular basis. Add the stress of working with people who are dealing with their own recovery, issues with the administration and the constant threat of loss of funding and, well…
I told my psychiatrist and he told me to see my GP. I forgot the first appointment. I thought that Tuesday was Monday all day after the long weekend. It wasn’t until Wednesday that I remembered the appointment. So I called and booked another one and finally got in today. I thought it was at 1:45, but it was at 2:45. It’s a good thing I do not trust my memory anymore and called to confirm, but it still messed up my schedule. I even sent my father an e-card for Father’s Day on the 8th instead of the 15th (at least it wasn’t late!).
My GP gave me a nice expensive prescription for hormone therapy medication to go along with my nice expensive Bipolar medication, but if it gives me back some semblance of normalcy I’ll pay anything! He and my psychiatrist stated that there should be no counter-indications between the meds, and guess what? I’ll be able to sleep without a towel on the pillow in a week! And I may be able to pull off the “nice person” facade at work again for the whole month, instead of only half of it!
Having a mental illness and then getting a lovely surprise that is supposed to be “a normal sign of aging” is anything BUT normal. All you ladies out there, beware! It is sneaky and nasty and makes you think your meds have been replaced with placebos! I’ll keep you updated on whether or not the new meds work and I return to just having Bipolar. What a relief THAT will be!
About L. Song
L. Song is a middle aged professional who has been struggling with Bipolar Disorder II since her teens. After finally being properly diagnosed and prescribed the correct medication at forty-four, she has dedicated herself to helping others who suffer from the stigma of mental illness through her work. To try to make a difference, L. Song supports organizations such as Mood Disorders Society of Canada, CAMH, as well as HMC. As an avid “horse person,” she also follows and contributes to a Facebook page, Riders Against Mental Illness Stigma. She plans to someday work with people and horses in a therapeutic capacity and publish a book about her experiences living and recovering from the disorder. You can follow her story on HMC’s Supportive Minds blog.